Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2015, 8:02 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2015, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 12, 2015, 8:34 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:15 PM CDT | HAIL 0.88 | 3 Ene Stafford, KS | |
| Apr 12, 8:20 PM CDT | TSTM WND GST 55 | 1 N Zenith, KS | WINDS WERE ESTIMATED AT 50-60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3762 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799
WUUS53 KDDC 130102
SVRDDC
KSC151-185-130145-
/O.NEW.KDDC.SV.W.0018.150413T0102Z-150413T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT SUN APR 12 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 801 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF STAFFORD...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD...PRESTON...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3779 9880 3796 9874 3801 9847 3783 9847
3782 9846 3773 9846
TIME...MOT...LOC 0101Z 261DEG 30KT 3791 9866
HAIL...1.75IN
WIND...60MPH
$$
FINCH2 follow-up statements
193
WWUS53 KDDC 130112
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT SUN APR 12 2015
KSC151-185-130145-
/O.CON.KDDC.SV.W.0018.000000T0000Z-150413T0145Z/
STAFFORD KS-PRATT KS-
812 PM CDT SUN APR 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
STAFFORD...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STAFFORD...PRESTON...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3778 9873 3796 9865 3801 9847 3783 9847
3782 9846 3773 9846
TIME...MOT...LOC 0111Z 274DEG 26KT 3791 9858
HAIL...1.75IN
WIND...60MPH
$$
FINCH466
WWUS53 KDDC 130134
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT SUN APR 12 2015
KSC151-185-130143-
/O.CAN.KDDC.SV.W.0018.000000T0000Z-150413T0145Z/
STAFFORD KS-PRATT KS-
834 PM CDT SUN APR 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3778 9873 3796 9865 3801 9847 3783 9847
3782 9846 3773 9846
TIME...MOT...LOC 0132Z 261DEG 30KT 3794 9834
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:41 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 12, 6:41 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT SUN APR 12 2015 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 206 PM CDT SUN APR 12 2015 THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ABOVE OR JUST EAST OF A HAYS, DODGE, TO LIBERAL LINE SPREADING EASTWARD AS THE EVENING PROGRESSES. THIS IS DUE TO AMPLE MOIST LOWER LEVELS, A SURFACE COLD FRONT MOVING THROUGH WESTERN KANSAS, RESIDUAL OUTFLOW FROM STORMS THAT PASSED THROUGH LAST NIGHT, 40+ KNOT 0-6 KM SHEAR, CAPE VALUES OVER 2000, AND AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS. SINCE THE ATMOSPHERE WILL BE UNSTABLE, A FEW OF THESE STORMS MAY BECOME SEVERE, MAINLY ACROSS SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AS THE EVENING PROGRESSES, OTHERWISE EXPECT PARTLY CLOUDY SKIES ACROSS THE CWA. THE AFOREMENTIONED COLD FRONT SLIDES FARTHER SOUTH OVERNIGHT CONFINING STORM CHANCES ACROSS SOUTH CENTRAL KANSAS AND ALONG THE KS/OK BORDER. PRECIPITATION CHANCES THEN END BY SUNRISE TOMORROW. PARTLY CLOUDY SKIES ARE ANTICIPATED TO BE OBSERVED TOMORROW WITH EASTERLY WINDS ACROSS THE CWA. THE ONLY EXCEPTION TO THIS WILL BE ACROSS THE KS/OK BORDER WHERE MOSTLY CLOUDY SKIES WILL BE FOUND THROUGHOUT THE DAY. THIS IS DUE TO SURFACE LOW PRESSURE LOCATED SOUTH OF THE AREA AS AN UPPER LEVEL LOW MOVES OVER THE SOUTHERN PLAINS. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM THE LOWER 40S ACROSS WEST CENTRAL KANSAS TO LOWER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO ONLY REACH INTO THE MID TO UPPER 60S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 235 PM CDT SUN APR 12 2015 AT THE BEGINNING OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHS WILL BE LOCATED OVER EASTERN CANADA INTO NEW ENGLAND AND THE NORTHEASTERN STATES AS WELL AS OVER WESTERN CANADA INTO NORTHERN CALIFORNIA. AN UPPER LEVEL RIDGE WILL BE SITUATED FROM THE CANADIAN PRAIRIES INTO THE NORTHERN PLAINS. FARTHER SOUTH, THE REMAINS OF A SOUTHWESTERN U.S. CLOSED LOW WILL BE OVER EASTERN NEW MEXICO AND WEST TEXAS. HIGH PRESSURE AT THE SURFACE WILL EXTEND FROM THE MIDWEST BACK THROUGH THE CENTRAL HIGH PLAINS INTO NEW MEXICO. LIGHT WINDS AND COOL DRY AIR ASSOCIATED WITH THE SURFACE HIGH PRESSURE SHOULD ALLOW TEMPERATURES TO FALL INTO THE UPPER 30S TO LOW 40S ACROSS CENTRAL AND SOUTHWEST KANSAS BY TUESDAY MORNING. THIS IS CLOSE TO THE LATEST MOS GUIDANCE NUMBERS. IT COULD WIND UP BEING COLDER THAN THIS BUT MODEL SOUNDINGS SHOW INCREASING MOISTURE IN THE MID AND HIGH LEVELS OF THE ATMOSPHERE SUGGESTING THAT WE WILL SEE INCREASING HIGH LEVEL CLOUDINESS OVERNIGHT. DURING THE DAY TUESDAY, THE SOUTHERN PLAINS UPPER LOW CONTINUES TO WEAKEN AS IT LIFTS TO THE NORTHEAST. THE MODELS CONTINUE TO SUGGEST THAT SOME LIGHT PRECIPITATION COULD OCCUR AS FAR WEST AS CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING SO WILL MAINTAIN THE SLIGHT CHANCE FOR SHOWERS CURRENTLY FORECAST FOR THAT AREA. ALL OF THE MEDIUM RANGE MODELS ARE SHOWING POTENTIAL FOR A PERIOD OF HIGH CHANCES FOR RAIN AND THUNDERSTORMS DURING THE LATTER HALF OF THE WEEK. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS PROGGED TO UNDERGO AN ANTICYCLONIC WAVE BREAK WITH A CLOSED OFF LOW DROPPING INTO THE FOUR CORNERS REGION BY WEDNESDAY NIGHT AND THEN SLOWLY WOBBLING SOUTH AND EAST THROUGH NEW MEXICO INTO FRIDAY. THIS WILL DRAW MOISTURE UP FROM THE GULF OF MEXICO INTO THE CENTRAL HIGH PLAINS. IF MODEL SOLUTIONS CONTINUE THIS TREND, SHOWERS AND THUNDERSTORMS COULD INCREASE ACROSS WESTERN KANSAS BY LATE WEDNESDAY AND CONTINUE INTO THE WEEKEND, DEPENDING ON THE MOVEMENT OF THE UPPER LOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 638 PM CDT SUN APR 12 2015 AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PASS ACROSS WESTERN KANSAS TONIGHT. WINDS AT THE TAF SITES WILL SHIFT TO THE NORTHEAST AT 15-20 KTS FOR A FEW HOURS BEHIND THE FRONT, THEN SETTLE DOWN TO 10-15 KTS FOR THE REMAINDER OF THE PERIOD. THERE IS ONLY A SLIGHT CHANCE OF A THUNDERSTORM AT KDDC AND KHYS AS THE FRONT PASSES LATER THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 66 42 66 / 20 10 10 10 GCK 45 66 40 67 / 10 10 10 10 EHA 46 64 40 67 / 10 10 10 10 LBL 49 66 42 66 / 20 10 10 10 HYS 44 69 39 69 / 10 0 10 10 P28 52 68 43 66 / 50 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...GERARD AVIATION...FINCH
Hazardous weather outlook, Apr 12, 4:18 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN APR 12 2015 KSZ030-031-043>046-061>066-074>081-084>090-130930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
In the hours before
Special weather statement, Apr 12, 5:48 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 548 PM CDT SUN APR 12 2015 KSZ088-122330- CLARK KS- 548 PM CDT SUN APR 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 630 PM CDT... AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ACRES...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND AND SITKA. LAT...LON 3709 9994 3716 10000 3738 9983 3719 9958 TIME...MOT...LOC 2248Z 226DEG 18KT 3716 9995 FINCH
Special weather statement, Apr 12, 6:26 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SUN APR 12 2015
KSZ065-066-079-130030-
EDWARDS KS-PAWNEE KS-STAFFORD KS-
626 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND EAST CENTRAL EDWARDS COUNTIES UNTIL 730 PM
CDT...
AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF GARFIELD...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LARNED...GARFIELD...SEWARD...RADIUM AND ZOOK.
LAT...LON 3796 9910 3808 9926 3826 9903 3826 9861
3823 9853
TIME...MOT...LOC 2325Z 231DEG 23KT 3805 9918
KRUSESpecial weather statement, Apr 12, 6:46 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CDT SUN APR 12 2015 KSZ078>080-130045- EDWARDS KS-KIOWA KS-FORD KS- 646 PM CDT SUN APR 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 745 PM CDT... AT 646 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WINDHORST...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINSLEY...LEWIS...CENTERVIEW AND WINDHORST. LAT...LON 3767 9965 3780 9973 3798 9926 3772 9915 TIME...MOT...LOC 2346Z 251DEG 17KT 3775 9960 KRUSE
Local storm report, Apr 12, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST SAWYER 37.50N 98.68W
04/12/2015 E60.00 MPH PRATT KS LAW ENFORCEMENT
&&
GERARDSpecial weather statement, Apr 12, 7:47 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN APR 12 2015
KSZ081-090-130145-
PRATT KS-BARBER KS-
747 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES UNTIL 845 PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF AETNA...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SHARON...ISABEL AND AETNA.
LAT...LON 3700 9873 3700 9891 3708 9900 3756 9847
3739 9846 3738 9835 3714 9835
TIME...MOT...LOC 0047Z 225DEG 52KT 3708 9886
KRUSELocal storm report, Apr 12, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 11 N MULLINVILLE 37.75N 99.47W
04/12/2015 E50 MPH EDWARDS KS PUBLIC
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 44 min |
| Apr 12, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 58 min |
| Apr 12, 7:47 PM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Apr 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 42 min |
| Apr 12, 8:20 PM CDT | Tornado Warning | DDC | Barber | 10 min |
| Apr 12, 8:46 PM CDT | Special Weather Statement | DDC | Barber | 59 min |
| Apr 12, 9:45 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Apr 12, 10:23 PM CDT | Special Weather Statement | DDC | Barber | 37 min |
| Apr 12, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.